Limits...
Rhinorrhea, cough and fatigue in patients taking sitagliptin.

Baraniuk JN, Jamieson MJ - Allergy Asthma Clin Immunol (2010)

Bottom Line: Similar changes were found in 4 out of 5 persons who had confirmatory readministration.Nasal and inhaled glucocorticoids may control the underlying allergic inflammation and abrogate this new sitagliptin - induced pharmacological syndrome.Potential mucosal and central nervous system mechanisms include disruption of neuropeptides and/or cytokines that rely on DPP IV for activation or inactivation, and T cell dysfunction.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Family Medicine, Quillen College of Medicine, East Tennessee State University, McMinnville, TN, USA. drmjamieson@gmail.com.

ABSTRACT
Sitagliptin is a dipeptidyl peptidase-4 (DPP IV, CD26) inhibitor indicated for treatment of Type II diabetes as a second line therapy after metformin. We report fifteen sitagliptin intolerant patients who developed anterior and posterior rhinorrhea, cough, dyspnea, and fatigue. Symptoms typically developed within 1 to 8 weeks of starting, and resolved within 1 week of stopping the drug. Peak expiratory flow rates increased 34% in 8 patients who stopped sitagliptin. Similar changes were found in 4 out of 5 persons who had confirmatory readministration. Chart review identified 17 patients who tolerated sitagliptin and had no symptomatic changes. The sitagliptin intolerant group had higher rates of clinically diagnosed allergic rhinitis (15/15 vs. 6/18; p = 0.00005), Fisher's Exact test) and angiotensin converting enzyme inhibitor - induced cough (6/13 vs. 1/18; p = 0.012). Nasal and inhaled glucocorticoids may control the underlying allergic inflammation and abrogate this new sitagliptin - induced pharmacological syndrome. Potential mucosal and central nervous system mechanisms include disruption of neuropeptides and/or cytokines that rely on DPP IV for activation or inactivation, and T cell dysfunction.

No MeSH data available.


Related in: MedlinePlus

Case 1. Increased dyspnea was noted while on sitagliptin (week 0). Peak flows increased rapidly within several days of stopping the drug. Restarting sitagliptin after 2 1/2 weeks led to a progressive, 30% decline in PEFR. PEFR again returned to her usual after stopping the drug (weeks 5 and 6).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC2877018&req=5

Figure 3: Case 1. Increased dyspnea was noted while on sitagliptin (week 0). Peak flows increased rapidly within several days of stopping the drug. Restarting sitagliptin after 2 1/2 weeks led to a progressive, 30% decline in PEFR. PEFR again returned to her usual after stopping the drug (weeks 5 and 6).

Mentions: A 55 yr old, atopic, white female developed Type II diabetes. She had hypothyroidism, ragweed-induced seasonal asthma, hypertension and history of ACEI cough. She started sitagliptin 100 mg by mouth daily in the early winter and then developed nasal congestion, post-nasal drip, and a throat-clearing cough. A frontal headache developed that gradually worsened over time. She decided to stop the drug when her peak expiratory flow rate (PEFR) dropped to 450 L/min (Figure 3). The next day her headache and congestion were gone. The cough ceased 3 days later. PEFR rose to 620 L/min. She also noticed more vigor and realized she had become very fatigued on sitagliptin. She requested a supervised course of sitagliptin (50 mg) to determine if these symptoms represented a reproducible, drug - induced syndrome. Symptoms recurred over the next 3 days. Her lowest PEFR was 430 L/min after 2 weeks. She scored congestion severity, post-nasal drip, throat clearing and tiredness/decreased energy at 5 to 8 out of 10 and headache as 5 to 7 out of 10. Cough was intermittent during these 2 weeks. After stopping the drug, all symptoms disappeared and PEFR returned to her normal.


Rhinorrhea, cough and fatigue in patients taking sitagliptin.

Baraniuk JN, Jamieson MJ - Allergy Asthma Clin Immunol (2010)

Case 1. Increased dyspnea was noted while on sitagliptin (week 0). Peak flows increased rapidly within several days of stopping the drug. Restarting sitagliptin after 2 1/2 weeks led to a progressive, 30% decline in PEFR. PEFR again returned to her usual after stopping the drug (weeks 5 and 6).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC2877018&req=5

Figure 3: Case 1. Increased dyspnea was noted while on sitagliptin (week 0). Peak flows increased rapidly within several days of stopping the drug. Restarting sitagliptin after 2 1/2 weeks led to a progressive, 30% decline in PEFR. PEFR again returned to her usual after stopping the drug (weeks 5 and 6).
Mentions: A 55 yr old, atopic, white female developed Type II diabetes. She had hypothyroidism, ragweed-induced seasonal asthma, hypertension and history of ACEI cough. She started sitagliptin 100 mg by mouth daily in the early winter and then developed nasal congestion, post-nasal drip, and a throat-clearing cough. A frontal headache developed that gradually worsened over time. She decided to stop the drug when her peak expiratory flow rate (PEFR) dropped to 450 L/min (Figure 3). The next day her headache and congestion were gone. The cough ceased 3 days later. PEFR rose to 620 L/min. She also noticed more vigor and realized she had become very fatigued on sitagliptin. She requested a supervised course of sitagliptin (50 mg) to determine if these symptoms represented a reproducible, drug - induced syndrome. Symptoms recurred over the next 3 days. Her lowest PEFR was 430 L/min after 2 weeks. She scored congestion severity, post-nasal drip, throat clearing and tiredness/decreased energy at 5 to 8 out of 10 and headache as 5 to 7 out of 10. Cough was intermittent during these 2 weeks. After stopping the drug, all symptoms disappeared and PEFR returned to her normal.

Bottom Line: Similar changes were found in 4 out of 5 persons who had confirmatory readministration.Nasal and inhaled glucocorticoids may control the underlying allergic inflammation and abrogate this new sitagliptin - induced pharmacological syndrome.Potential mucosal and central nervous system mechanisms include disruption of neuropeptides and/or cytokines that rely on DPP IV for activation or inactivation, and T cell dysfunction.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Family Medicine, Quillen College of Medicine, East Tennessee State University, McMinnville, TN, USA. drmjamieson@gmail.com.

ABSTRACT
Sitagliptin is a dipeptidyl peptidase-4 (DPP IV, CD26) inhibitor indicated for treatment of Type II diabetes as a second line therapy after metformin. We report fifteen sitagliptin intolerant patients who developed anterior and posterior rhinorrhea, cough, dyspnea, and fatigue. Symptoms typically developed within 1 to 8 weeks of starting, and resolved within 1 week of stopping the drug. Peak expiratory flow rates increased 34% in 8 patients who stopped sitagliptin. Similar changes were found in 4 out of 5 persons who had confirmatory readministration. Chart review identified 17 patients who tolerated sitagliptin and had no symptomatic changes. The sitagliptin intolerant group had higher rates of clinically diagnosed allergic rhinitis (15/15 vs. 6/18; p = 0.00005), Fisher's Exact test) and angiotensin converting enzyme inhibitor - induced cough (6/13 vs. 1/18; p = 0.012). Nasal and inhaled glucocorticoids may control the underlying allergic inflammation and abrogate this new sitagliptin - induced pharmacological syndrome. Potential mucosal and central nervous system mechanisms include disruption of neuropeptides and/or cytokines that rely on DPP IV for activation or inactivation, and T cell dysfunction.

No MeSH data available.


Related in: MedlinePlus